By Michelle Manchir
The U.S. Food and Drug Administration said in a Jan. 27 news release it found “inconsistent amounts of belladonna, a toxic substance, in certain homeopathic teething tablets” and urged consumers not to use them.
The agency also encouraged health care professionals to report adverse events or quality problems experienced with the use homeopathic teething products.
The FDA said it tested tablets labeled as containing belladonna and other ingredients that were marketed by CVS and Hyland’s Inc. In some cases, the amount of belladonna the FDA found in the tablets far exceeded the amount claimed on the label, according to the news release.
While CVS has agreed to a voluntary recall of its products, as of press time, the manufacturer of Hyland’s homeopathic teething products had not agreed to a recall, according to the FDA.
The FDA notice Jan. 27 follows a September 2016 news release in which the agency recommended consumers stop using homeopathic teething tablets and gels after receiving adverse event reports.
In both the September and January news releases, the FDA said consumers should seek medical care immediately if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating or agitation after using homeopathic teething tablets or gels, which have not been evaluated or approved by the FDA for safety or efficacy.